“Falsehood flies, and truth comes limping after it, so that when men come to be undeceived, it is too late; the jest is over, and the tale hath had its effect.” – Jonathan Swift
This quote came to me from a respected toxicologist after reading some news accounts of public safety response to possible fentanyl overdose scenes.
The falsehood that just touching fentanyl can kill you has persisted despite the recently published position paper by The American College of Medical Toxicology and the American Academy of Clinical Toxicology that it is not so.
ACMT and AACT Position Statement: Preventing Occupational Fentanyl and Fentanyl Analog Exposure to Emergency Responders
On July 26, the Los Angeles Times, in a story about a drug overdose scene, 1 dead, 2 others hospitalized after authorities find white powder in Santa Ana apartment, reported: “A small dose of the odorless white power can be fatal. In some cases, just touching the powder could trigger an overdose like it did this year in Ohio.” They go on and talk about the widely reported case of the officer in Ohio, who “accidentally overdosed on fentanyl when he brushed off a powdery substance from his shirt.”
That case triggered an article in Slate magazine, The Viral Story About the Cop Who Overdosed by Touching Fentanyl Is Nonsense.
My read on that story (without any knowledge except the news reports) is that if the officer truly overdosed (suffered respiratory depression) it was from inhalation, not touching.
The LA Times story describes the police response to an overdose call: “Officers have been trained to “back off” when they come across white powder and an unconscious victim at the scene of a call, he said.”
It is unclear from the article whether treatment was delayed to the three overdose victims, one of whom died. Hopefully, medics (with proper PPE) were allowed to go right in to treat the patients.
The danger to repeated bad information is critical care will be delayed due to unwarranted fear. The spector of pile of fentanyl powder suddenly morphing into a devilish cloud that strikes down a brigade of responders is science fiction. Leave the powder be, wear PPE and take care of the human being in respiratory depression.
“A woman and three children were also found in the 800-square-foot apartment and removed, Bertagna said. They, along with the officers and paramedics, all underwent decontamination, essentially an intense shower.”
Is this going to be the new standard after every overdose call?
The next day, the Wall Street Journal had a front page article: Fentanyl Isn’t Just Deadly for Drug Users: Police Are Getting Sickened.
The Journal article was fascinating in its detail of how the fear of the drug has transformed the way everyone from local cops to medical examiners to prosecutors handle their business. The Journal, which made no mention of the toxicology paper, cited not only the case of Ohio officer, but the Maryland officer who had Naloxone sprayed into his nose while he was still conscious and talking. They never bothered to attach the atomizer because they were so panicked that there wasn’t time to save him. Needless to say, he did not meet guidelines for the administration of Naloxone.
Md. Officer Recounts Exposure to Heroin, Fentanyl on Overdose Call
While it is hard to comment on actual calls, when all we have our newspaper accounts, which can be inaccurate, all we can do is comment on the account.
There is clearly an atmosphere of fear in these articles and accounts that feeds into hysteria.
The LA Times article cites the officer reciting the mantra from the DEA’s document that when you see powder and a cyanotic patient, you step back. The DEA, in their Fentanyl: A Briefing Guide for First Responders, writes:
Personnel should look for any cyanosis (turning blue or bluish color) of victims, including the skin or lips, as this could be a sign of fentanyl overdose caused by respiratory arrest. Further, before proceeding, personnel should examine the scene for any loose powders (no matter how small), as well as nasal spray bottles, as these could be signs of fentanyl use. Opened mail and shipping materials located at the scene of an overdose with a return address from China could also indicate the presence of fentanyl, as China‐based organizations may utilize conventional and/or commercial means to ship fentanyl and fentanyl‐related substances to the United States.
The Journal article at least cites an officer who while recognizing this, says, “If someone is there not breathing no police officer I know is going to spend five minutes putting on personal protective equipment.”
My fear is that some responders will delay helping critical patients to put on excess PPE (Think ET) or call in Haz Mat teams, when all they need is gloves, and an N-95 mask, which takes only moments to put on. Delay in treatment caused by unnecessary fear will cost human lives.
On July 30, an article in the Eagle-Tribune, Mass. Fire Chief Seeks Improved Protocols for Opioid Overdoses, describes a town spending $75,000 on a hazmat response to a scene where three people overdosed. The article includes the line: “The fear on Garden Street that morning was the men had overdosed on either fentanyl or carfentanil, an even stronger man-made opioid that can be toxic to someone merely in its presence.”
There is no scientific evidence that fentanyl or carfentanil are toxic to anyone who is merely in the same room as the drug. The danger is inhalation or injection. If you wear proper PPE, there is little risk in treating your patients.
To his great credit, the local Fire Chief asks the state for improved guidance on how to handle these situations.
“I definitely think this needs to be reviewed… It’s always safer to have an abundance of caution than to ignore it. But we need to work on the future of how we are going to handle this,” Moriarty said.
He explained that for years firefighters have used universal precautions—gloves, masks and eye goggles—when they respond to medical aid calls, including reports of overdoses.
Now, when are those universal precautions sufficient? he asked.
The American College of Medical Toxicology and the American Academy of Clinical Toxicology’s joint statement on “Preventing Occupational Fentanyl and Fentanyl Analog Exposure to First Responders” states “the risk of clinically significant exposure to emergency responders is extremely low.”
What is the logical extension of the DEA’s reasoning? There are millions of addicts in the country who inhale and inject powdered heroin and/or fentanyl multiple times a day. Are they all walking hazmat scenes? Could they have grains of powder in their clothing? Does this mean that if you have a history of heroin use you, on entry into an ambulance or hospital, will be treated like a potential Ebola patient, requiring isolation rooms, decontamination and health personnel donning and doffing high level PPE? All because of the misguided belief that touching the powder can kill.
It is time for the national emergency physician organizations and state EMS offices to speak out on the debate and hopefully end the hysteria before it truly gets out of control.
Stay safe. Wear your PPE. And take care of your patients.